Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 68, NWS Columbia, SC

May 15, 2005Fairfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 15, 2005, 2:24 PM EDT for Fairfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2005, 2:24 PM EDT (18:24 UTC)
Expired
May 15, 2005, 3:00 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:40 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 151825
SVRCAE
SCC039-055-057-151900-
/O.NEW.KCAE.SV.W.0068.050515T1824Z-050515T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT SUN MAY 15 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
  KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 300 PM EDT

* AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS.  THIS STORM WAS LOCATED OVER FAIRFIELD COUNTY...OR ABOUT 12
  MILES EAST OF WINNSBORO...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LAKE WATEREE

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800,
7 7 5, 7 1 9 9.

LAT...LON 3447 8098 3437 8095 3437 8065 3462 8069

$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:02 AM EDT, 11 hours 22 minutes earlier.

Area forecast discussion, May 15, 3:02 AM EDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
302 AM EDT SUN MAY 15 2005

.SYNOPSIS...
MODELS SWING A GOOD SHORT WAVE THROUGH THE AREA TODAY. BASED ON
SATPIX RUC HAS THE BEST HANDLE IN KEEPING A STRONG VORT MAX IN
CENTRAL MS THEN MOVING IT NE THROUGH THE FORECAST AREA.

&&

.SHORT TERM (TODAY)...
SATPIX/RADAR SHOWING GOOD DYNAMIC CONVECTION CONTINUING AHEAD OF
APROACHING CDFNT AND SHORT WAVE. ATMOSPHERE IS FAIRLY UNSTABLE
WITH LIS OF -3, TTS OF 48 THIS AFTERNOON, AND DEWPOINTS IN THE
60S. SPC HAS US IN A SLIGHT RISK WILL MENTION SOME POSSIBLY
SEVERE IN THE TEXT.

&&

.LONG TERM (TONIGHT THROUGH SATURDAY)...
CDFNT MOVES TO THE COAST TONIGHT AND DISSIPATES WITH WEAK HIGH
PRESSURE BUILDING IN MONDAY. REMNANTS MOVE INLAND WITH WEAK
COASTAL FRONT TUESDAY AFTERNOON BRINGING ANOTHER SLIGHT CHANCE OF
TSTMS. A SERIES OF SHORT WAVES WILL MOVE THROUGH THURSDAY AND
FRIDAY BRINGING ANOTHER THREAT OF PRECIP BUT NEXT WEEKEND LOOKS
GOOD THUS FAR.

&&

.AVIATION...
AREA OF THUNDERSTORMS TO OUR WEST IS EXPECTED TO MOVE THROUGH HERE
BY 15UTC THIS MORNING. ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON WITH
FRONT MOVING THROUGH TONIGHT. WILL KEEP PROB30 FOR THUNDER FOR ALL
TAFS FOR TODAY AND SCATTER CLOUDS OUT TONIGHT. DO NOT EXPECT MUCH IN
THE WAY OF MUCH FOG TONIGHT DUE TO MIXING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

17/02/17
Hazardous weather outlook, May 15, 5:39 AM EDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
539 AM EDT SUN MAY 15 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160939-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
539 AM EDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SEVERE THUNDERSTORMS FROM MIDDAY THROUGH THIS EVENING ARE POSSIBLE.
PLEASE REFER TO THE SPECIAL WEATHER STATEMENT (CAESPSCAE) ISSUED BY
THE NATIONAL WEATHER SERVICE OFFICE IN COLUMBIA FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED TODAY AND SKYWARN SPOTTERS
ARE ENCOURAGED TO CALL US TOLL FREE AT 1-800-775-7199 WITH
SEVERE WEATHER REPORTS DURING THE DAY TODAY.

BARLOW

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:13 PM EDTSevere Thunderstorm WarningCAEClarendon32 min
May 15, 6:22 PM EDTSevere Thunderstorm WarningCAERichland27 min
May 15, 7:23 PM EDTSevere Thunderstorm WarningCAEOrangeburg52 min
May 15, 7:35 PM EDTSevere Thunderstorm WarningCAELee, Sumter40 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.